Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 308
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2018  |  Volume : 7  |  Issue : 2  |  Page : 115-116

A new treatment approach for acute paraquat poisoning


Department of Clinical Toxicology, Noor University Hospital, Isfahan University of Medical Sciences, Isfahan, Iran

Date of Web Publication29-Jun-2018

Correspondence Address:
Dr. Gholamali Dorooshi
Department of Clinical Toxicology, Noor University Hospital, Isfahan University of Medical Sciences, Isfahan
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jrpp.JRPP_18_13

Rights and Permissions

How to cite this article:
Dorooshi G, Zolfaghari S, Eizadi-Mood N, Gheshlaghi F. A new treatment approach for acute paraquat poisoning. J Res Pharm Pract 2018;7:115-6

How to cite this URL:
Dorooshi G, Zolfaghari S, Eizadi-Mood N, Gheshlaghi F. A new treatment approach for acute paraquat poisoning. J Res Pharm Pract [serial online] 2018 [cited 2020 Sep 28];7:115-6. Available from: http://www.jrpp.net/text.asp?2018/7/2/115/235577

Dear Editor,

Paraquat (PQ, 1,1′-dimethyl-4,4′-bipyridinium dichloride) is one of the most toxic pesticides available here in the Middle East. Clinical manifestations and outcomes of acute PQ poisoning depend on the volume of PQ ingested orally. Ingestion of as little as 5 mL of the 20% weight/volume PQ solution is sufficient to cause death in more than 50% of cases. The mortality rate varies between 50% and 90%.[1] It has been suggested that the mechanism is primarily related to oxidative damage, reactive oxygen species, immune activation, and inflammatory mediators.[2],[3],[4],[5]

PQ poisoning is characterized by multiple organ dysfunctions and rapid onset of death within days of ingestion in most patients. Common PQ toxicity symptoms are necrosis of mucous membranes (pseudodiphtheria), esophageal rupture, hypotension, acute liver injury, severe diarrhea, hemolytic anemia. Pancreatitis, mediastinitis, subcutaneous emphysema, pneumothorax, acute renal failure and acute respiratory distress syndrome that followed by progressive pulmonary fibrosis.[1],[2],[3],[4],[5]

All PQ exposures should be treated as potentially life threatening. Many medical interventions have been proposed for the treatment of patients with acute PQ poisoning but data supporting their efficacy are lacking. Many publications report concurrent administration of a number of therapies in the hope of a benefit, including gastric lavage, activated charcoal and other adsorbents, fluid infusion, antioxidants (N-acetylcysteine, Vitamins C and E, naringin, silymarin, edaravone, quercetin), lysine acetylsalicylate, immunosuppressants (cyclophosphamide and corticosteroids), prolonged extracorporeal detoxification (hemodialysis and hemoperfusion), hypo-oxygenation, lung radiotherapy, and lung transplantation.[1],[2],[3],[4],[5]

The efficacy of these therapeutic methods remains uncertain, and the outcome of PQ poisoning is still disappointing, with a high mortality.

Unfortunately, PQ consumption is a common agent of suicidal poisoning in Iran and Isfahan province, resulting in very high morbidity and mortality.

Due to the lack of a single, fully effective therapeutic guideline for the treatment of PQ poisoning, the department of clinical toxicology of Isfahan university of medical sciences has developed a multiaspect therapeutic approach which its therapeutic components have been investigated in previous studies and compares it with the standard treatment method which is recommended by the popular textbooks of acute poisoning (e.g., Goldfrank's toxicological emergencies). Our treatment strategies will be investigated in the next 2 years, and then, the result will be released. The main components of our proposed new approach for the treatment of PQ poisoning are the utilization of hemodialysis, N-acetylcysteine, Vitamins C and E, silymarin, curcuma, pirfenidone, selenium, methylprednisolone, and pantoprazole.

We hope to have the chance of publishing the important result of this clinical trial in your esteemed journal.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR. Goldfrank's Toxicologic Emergencies. 10th ed. New York: McGraw-Hill Education; 2015. p. 1396-400.  Back to cited text no. 1
    
2.
Sabzghabaee AM, Eizadi-Mood N, Montazeri K, Yaraghi A, Golabi M. Fatality in paraquat poisoning. Singapore Med J 2010;51:496-500.  Back to cited text no. 2
[PUBMED]    
3.
Hsieh YW, Lin JL, Lee SY, Weng CH, Yang HY, Liu SH, et al. Paraquat poisoning in pediatric patients. Pediatr Emerg Care 2013;29:487-91.  Back to cited text no. 3
[PUBMED]    
4.
Gawarammana IB, Buckley NA. Medical management of paraquat ingestion. Br J Clin Pharmacol 2011;72:745-57.  Back to cited text no. 4
[PUBMED]    
5.
Weng CH, Hu CC, Lin JL, Lin-Tan DT, Huang WH, Hsu CW, et al. Sequential organ failure assessment score can predict mortality in patients with paraquat intoxication. PLoS One 2012;7:e51743.  Back to cited text no. 5
[PUBMED]    



This article has been cited by
1 Combined signaling of NF-kappaB and IL-17 contributes to Mesenchymal stem cells-mediated protection for Paraquat-induced acute lung injury
Lichun Zhang,Yu Wang,Haitao Shen,Min Zhao
BMC Pulmonary Medicine. 2020; 20(1)
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed1272    
    Printed25    
    Emailed0    
    PDF Downloaded215    
    Comments [Add]    
    Cited by others 1    

Recommend this journal